Hail, Ransom
- When
- April 20, 6:50 PM CST
- Where
- Ransom County, 1 mi E of Elliott
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.400, -97.779
An early season thunderstorm brought hail to one location in southeast North Dakota. As the thunderstorms moved north and began to die, they generated strong winds in the outflow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An early season thunderstorm brought hail to one location in southeast North Dakota. As the thunderstorms moved north and began to die, they generated strong winds in the outflow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 20, 2:50 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 350 PM CDT FRI APR 20 2007 .SHORT TERM...INITIALLY SEVERE THUNDERSTORMS IN NORTHEAST SD HAS SLACKENED A BIT BUT ARE BEGINNING TO SPREAD INTO SOUTHEAST ND. THEY ARE MOVING NORTH ON THE NOSE OF 850 MB JET AND BRINGING ELEVATED INSTABILITY WITH IT AND AHEAD OF AN UPPER LEVEL SHORTWAVE. HOWEVER THE JET CORE IS ONLY 35-40 KNOTS ACCORDING TO RUC AND AREA PROFILERS AND WILL LIKELY NOT SUPPORT STRONG THUNDERSTORMS MUCH EARLY THIS EVENING. RUC SHOWS THE JET STRENGTHENING TO 50 KNOTS BY 06Z SOUTH OF WAHPETON BUT 850 MB CAPE IS NORTH OF GFK BY THEN. STILL...THIS ABR REPORTED ALMOST A HALF INCH OF RAIN IN ONE HOUR TO SHOW THE POTENTIAL OF PRECIPITATION APPROACHING THIS WEEKEND. SEVERE POTENTIAL ON SAT REMAINS THOUGH SURFACE DEW POINTS IN THE MID/UPPER 50S ON SAT AND THE LACK OF A STRONG SHORTWAVE MAY LIMIT SURFACE BASED STORMS A BIT. THREAT OF HEAVY RAIN WILL BE LOCALIZED WITH 1.25 INCH OR SO OF PRECIPITABLE WATER BUT A TRAINING LINE OF STORMS MAY PRODUCE MORE. LEANED ON HPC AND NAM QPF MOST BUT 3 DAY QPF ENDED UP BEING SIMILAR TO HPC. NAM PICKED UP ITS PROGRESSION TO MATCH GFS WHILE BACKING OFF A BIT ON QPF AMOUNTS...SO FAVORED NAM OVERALL. .LONG TERM...(TUE-FRI) A SYSTEM CURRENTLY OVER THE ERN PAC OCEAN...AROUND 48N 148W... IS PROGGED TO GENERATE A SHORT WAVE THAT WILL HIT SHORE AROUND SUNDAY IN NRN CA. THIS SYSTEM PROGGED TO DEVELOP OVER CNTRL ROCKIES AND MOVE THROUGH CENTRAL PLAINS MID NEXT WEEK. CURRENT PROGS SHOW MAIN ENERGY WELL SOUTH OF CWA. WHEREAS PREVIOUS RUNS SHOWED A BAND OF H700 FRONTOGENESIS FORCING JUST SOUTH OF THE CWA...THREAT OF PRECIP NOW LOOKS TO BE FURTHER SOUTH. THUS I REMOVED RAIN SHOWERS FROM SOUTHERN TIER COUNTIES FOR LATE MON NIGHT/EARLY TUE. NEXT EVENT OF INTEREST IS FOR THURSDAY NIGHT INTO FRIDAY...WHERE 12Z GFS IS BRINGING A SHORT WAVE ACROSS EXTREME SRN CANADA AND MT/ND. LATEST GFS RUN FASTER THAN THE ECMWF...WHICH SHOWS A SFC RIDGE OVR ERN MN...AND AN UPPER LEVEL RIDGE ALOFT...THURSDAY NIGHT. WAVE SHOWS UP BEST ON ECMWF H700-H850 RH PROG. ECMWF MOVES WAVE INTO CWA FRIDAY MORNING. HPC BLEND SHOWING 70 PERCENT ECMWF SOLUTION...THUS BRING PRECIP INTO CWA ON FRI MORNING. .AVIATION VFR CONDS EARLY IN TAF AND TWEB PERIODS. HOWEVER...AS MOIST AIR CONTINUES TO PUMP INTO CWA FROM THE SOUTH...THREAT OF CONVECTION INCREASES. WORST THREAT WILL BE SOUTH OF KFAR WHERE SPC HAS ISSUED A SEVERE WEATHER WATCH. EXPECT CIGS TO GENERALLY BE VFR OUTSIDE OF TSTMS...AND LOWERING TO 2000 TO 3000 FEET BY MIDNIGHT. NAM12 SHOWING A TIGHT DEWPOINT GRADIENT ALONG A LINE EXTENDING FROM SW OF KBIS TO NE OF KDVL...WITH SFC TROF JUST TO THE EAST OF THIS BOUNDARY. CONSEQUENTLY...TWEB ROUTE FROM KBIS TO KFAR SHOULD SEE STRONGEST CONVECTIVE ACTIVITY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT FRI APR 20 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT FRI APR 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL NORTH DAKOTA AND CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING AND THEN SPREAD INTO MUCH OF EASTERN NORTH DAKOTA AND FAR NORTHWEST MINNESOTA OVERNIGHT. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME...BUT THE STORMS ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING...UP TO 1 INCH OF RAINFALL AND SMALL HAIL. THE BEST CHANCE FOR THUNDERSTORMS WOULD BE WEST OF A LISBON TO FARGO TO THIEF RIVER FALLS TO ROSEAU LINE AFTER 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY NIGHT...AND A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNSEOTA DURING MID AFERNOON SATURDAY THROUGH SATURDAY EVENING. A FRONTAL BOUNDARY WILL EXTEND FROM NORTHWEST MINNESOTA INTO SOUTHEAST NORTH DAKOTA ON SATURDAY WITH A WARM AND MOIST AIR MASS SOUTH OF THE FRONT. THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL OF LOCALLY UP TO 2 INCHES. ON SUNDAY...THE MAIN THREAT FOR SHOWERS WILL SHIFT MORE INTO MINNESOTA AS THE SYSTEM SLOWLY MOVES EAST. NO SEVERE WEATHER IS EXPECTED ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MIGHT BE NEEDED SATURDAY. RIDDLE
The Aberdeen radar (KABR), 116 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The wind gust was measured by a Davis wind sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21039, 21040.